From Milroy, Pennsylvania, USA:
I have type 1 diabetes, I am always tired, and I have had low magnesium levels over a period of time for which my physician has prescribed supplements off and on. Is there a relationship between low magnesium levels and type 1 diabetes? What causes this? How does this low level affect me?
While there seems to be some desire for there to be a connection, at least as far as I can tell, there is none. I went to a seminar recently, and came away unenlightened. I didn't think there was much of a connection, but magnesium supplements couldn't hurt -- they just cost money, to be truthful.
Additional comments from Dr. Donough O'Brien:After potassium, magnesium is the most prevalent negatively charged ion inside the cell, and, about thirty years ago, there was quite a vogue for magnesium supplementation in all forms of diabetes. Low magnesium levels in the serum were linked to dietary factors, to excessive loss of sugar in the urine, and to the kind of high insulin levels that are sometimes found in type 2 diabetes. There is some evidence too that magnesium supplements increase insulin sensitivity in type 2 diabetes, but, in fact, there is essentially no evidence that magnesium supplements are of value in type 1 diabetes
If you have access to a Medical Library, there is an extensive and fairly recent review of this theme in the Netherlands Journal of Medicine, Vol 54, page 139-146, 1999 entitled Magnesium in diabetes mellitus.
Original posting 25 Feb 2002
Posted to Other Illnesses
Last Updated: Tuesday April 06, 2010 15:09:30
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.